Question: In reference to LOA and gravol administration: a patient who has had a fall and struck their head, has a GCS of 14 (4,4,6) and is alert to person but not place and time, confused about previous events, but can follow commands and is answering some questions appropriately (ie... Birthday, wifes name). Does this rule them out for gravol? My concern is if they are nauseated and we dont treat it early, vomiting and being supine on a spinal board can be very difficult to manage by yourself. I appreciate the definition of LOA is a GCS less than normal for the patient. Can you explain the reasoning for this condition?
You have correctly identified that someone with an altered LOA, which is defined as a GCS less than normal for the patient, does not meet the condition for the use of Dimenhydrinate as per the medical directive.
Part of the difficulty in using Dimenhydrinate in a patient who is altered is that its use may further cause drowsiness or deterioration in their level of consciousness, which can make monitoring the patients neurologic status difficult. Paramedics must remember that there are numerous different physiological causes of why patients may be experiencing nausea and vomiting. Dimenhydrinate may help provide symptom relief to some of these patients and will have little, if any effect, on other causes, such as that seen in traumatic head injuries. You have recognized the potential issues with boarded and collared patients who are altered and have nausea and vomiting. By administering dimenhydrinate to this patient, there is the potential for a deteriorating LOA and a decreased ability to clear his/her own airway should he/she vomit. We would advocate to provide care as per the BLS Standards in these situations.